Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 93, NWS Pueblo, CO

July 18, 1998Alamosa County, Saguache County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 18, 1998, 5:33 PM MDT for Alamosa County, Saguache County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 1998, 5:33 PM MDT (23:33 UTC)
Expired
Jul 18, 1998, 6:35 PM MDT
In force
62 min
Issued by
NWS Pueblo, CO
Area
Whole counties

Counties Alamosa County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 177 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 5:56 PM MDTHail 0.75Alamosa, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1998-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1998-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3570 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 182333 RRA
SVRPUB
COC003-109-190035-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
533 PM MDT SAT JUL 18 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALAMOSA COUNTY IN SOUTHERN COLORADO
  SOUTHEASTERN SAGUACHE COUNTY IN SOUTHERN COLORADO

* UNTIL 635 PM MDT

* AT 532 PM MDT...RADAR SHOWED A SEVERE STORM 4 MILES NORTH OF THE
  GREAT SAND DUNES NATIONAL MONUMENT VISITOR CENTER MOVING
  SOUTH-SOUTHWEST AT 10 MPH.

SOME LOCATIONS AFFECTED WILL BE THE GREAT SAND DUNES NATIONAL
MONUMENT THROUGH 600 PM MDT AND OPEN COUNTRY BETWEEN ALAMOSA AND THE
GREAT SAND DUNES NATIONAL MONUMENT THROUGH 630 PM MDT.  AT THIS
TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL
AND DAMAGING WINDS.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO
SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT
OFFERS THE BEST PROTECTION.  SEVERE STORMS CAN PRODUCE TORNADOES
WITH LITTLE WARNING.

JK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:05 PM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jul 18, 2:05 PM MDT, 3 hours 28 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT SAT JUL 18 1998

MAIN CHALLENGE TONIGHT WILL BE LOW TEMPERATURES.  DOMINANT UPPER HIGH
PROGGED TO MOVE EVER SO SLOWLY EAST THRU SUNDAY MORNING WITH TEMPERATURES
ALOFT CONTINUING TO WARM SLOWLY.  THIS ALREADY SEEN ON CHANGE TO DEN
SOUNDING.  WITH SOME WARMING ALOFT AND WARMER DAYTIME HIGHS TODAY...
LOWS TONIGHT SHOULD BE SLIGHTLY WARMER THAN THIS MORNING...ALTHOUGH
DRY ATMOSPHERE...CLEAR SKIES AND LIGHT WINDS WILL ALLOW FOR LARGE
DIURNAL RANGES IN SOME AREAS...ESPECIALLY VALLEY LOCATIONS SUCH AS
ALS AND PUB.  BELIEVE NGM MIN GUIDANCE IS TOO LOW AT ALS...TOO WARM AT
PUB AND TAD.  CU AND A FEW WEAK CBS HAVE DEVELOPED OVER THE MTNS...MOST
CONCENTRATED OVER THE SRN MTNS CLOSE TO THE NM BORDER.  VERY WARM
TEMPERATURES ALOFT GREATER THAN 16C WILL LIKELY CONTINUE TO INHIBIT
MUCH CONVECTION AS DEPICTED BY MODEL SOUNDINGS.  MAY INCLUDE ISOL"ATED
POPS OVER SRN MTNS THIS EVENING AFTER LAST MINUTE CHECK OF WSR-88D DATA
...SATELLITE AND LIGHTNING CHART DATA...BUT MOST AREAS SHOULD BE CLEAR
TONIGHT.    SR

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.